Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 37, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 11, 2004, 3:50 PM EDT for Middlesex County, Worcester County, Massachusetts. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2004, 3:50 PM EDT (19:50 UTC)
- Expired
- Aug 11, 2004, 4:15 PM EDT
- In force
- 25 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
Counties Middlesex County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 97 km from the middle of the area, began a volume at 19:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 492 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 111950 SVRBOX MAC017-027-112015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 349 PM EDT WED AUG 11 2004 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL WORCESTER COUNTY IN CENTRAL MASSACHUSETTS EXTREME NORTHWESTERN MIDDLESEX COUNTY IN EASTERN MASSACHUSETTS * UNTIL 415 PM EDT * AT 346 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR GARDNER...OR ABOUT 8 MILES WEST OF FITCHBURG...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ASHBURNHAM BY 355 PM EDT ASHBY BY 405 PM EDT LAT...LON 4256 7201 4252 7196 4269 7167 4270 7196 $$ MCCORMICK THOMPSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 4:00 AM EDT, 11 hours 50 minutes earlier.
Area forecast discussion, Aug 11, 4:00 AM EDT, 11 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 400 AM EDT WED AUG 11 2004 .SHORT TERM (TODAY AND TONIGHT)... SHOWERS AND THUNDERSTORMS WERE CROSSING WESTERN PORTIONS OF THE FORECAST AREA EARLY THIS MORNING IN RESPONSE TO A WARM FRONT PUSHING THROUGH THE REGION. GENERALLY FOLLOWED THE ETA TODAY AND TONIGHT WITH RESPECT TO THE TIMING OF PRECIPITATION...ALTHOUGH NONE OF THE MODELS APPEAR TO HAVE A REAL GOOD HANDLE ON THIS. THE STORMS PREDICTION CENTER HAS PLACED EXTREME WESTERN PORTIONS OF THE FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. FEEL THIS WILL BE MOSTLY DIURNAL IN NATURE AS LOW LEVEL INSTABILITY BECOMES MOST FAVORABLE THIS AFTERNOON. HOWEVER STRONGEST WIND FIELDS REMAIN OVER NEW YORK STATE AND PENNSYLVANIA WITH BEST LOW LEVEL INSTABILITY FROM PENNSYLANIA TO NEW JERSEY. WILL ISSUE A SPECIAL WEATHER STATEMENT HIGHLIGHTING THE POTENTIAL FOR THIS AFTERNOON. MAIN THREAT FOR DAMAGING WINDS/AND OR HAIL WOULD BE FAR WESTERN PORTIONS OF THE COUNTY WARNING AREA THIS AFTERNOON. SHOWERS AND THUNDERSTORMS SHOULD BECOME MORE LIKELY TONIGHT AS THE COLD FRONT EDGES CLOSER FROM THE WEST. THERE IS INCREASING ISENTROPIC LIFT AND MORE FAVORABLE JET MAXIMUMS FROM 850 TO 700 MILLIBARS LATE TONIGHT. && .LONG TERM (THURSDAY THROUGH MONDAY)... THE MAIN CONCERN IN THE LONG TERM ARE THE TWO TROPICAL SYSTEMS... BONNIE AND CHARLEY. WITH THE WEST ATLANTIC RIDGE AND GREAT LAKES TROF REMAINING IN POSITION THROUGH THE WEEKEND...AND WITH A SURFACE FRONT PROVIDING A CHANNEL OF LOW LEVEL CONVERGENCE...THESE SYSTEMS SHOULD BE DRAWN UP THE COAST IN OUR GENERAL DIRECTION. THE DEVIL IS IN THE DETAILS. THE FORECAST IS BASED ON A MERGE OF THE GFS AND THE 03Z TPC FORECAST. ANY LATER TPC INFORMATION WAS TOO LATE TO BE INCLUDED. THE GFS SOLUTION WORKS WELL FOR THURSDAY AND FRIDAY...BRINGING BONNIE OR HER REMAINS THROUGH OUR AREA FRIDAY AFTERNOON AND NIGHT. THEN OVER THE WEEKEND THE 00Z GFS BRINGS CHARLEY ALONG A SOMEWHAT MORE EASTERLY TRACK SATURDAY NIGHT AND SUNDAY. THIS IS FASTER THAN THE TPC FORECAST AND SO WE HAVE SLOWED IT DOWN BY ABOUT 24 HOURS... TURNING IT INTO A LATE SUNDAY/MONDAY EVENT. && .MARINE... IN THE SHORT TERM...SOUTHWESTERLY SWELL IS EXPECTED TO INCREASE ALONG SOUTH COASTAL LOCATIONS TODAY...TO AROUND 5 FEET. BUOY 44025 SOUTH OF LONG ISLAND NY CURRENTLY INDICATES SEAS AROUND 6 FEET. THEREFORE A SMALL CRAFT ADVISORY FOR SEAS WILL BE ISSUED FROM MONTAUK POINT NY TO NANTUCKET. IN THE LONG TERM...WINDS WILL PICK UP ON FRIDAY WITH THE PASSAGE OF THE REMAINS OF BONNIE. BUT WITH THE CENTER WELL TO THE WEST... WINDS ARE EXPECTED TO REMAIN AT OR BELOW THE 25 KT THRESHOLD. OF MORE CONCERN WILL BE SEAS...WHICH SHOULD BUILD TO 4 TO 7 FEET DURING THE WEEKEND. EVEN AS BONNIE MOVES OFF...THE EXPECTED APPROACH OF CHARLEY LATE SUNDAY SHOULD KEEP SEAS ROUGH THROUGH THE END OF THE FORECAST PERIOD. && .AVIATION... CEILINGS AND VISBILITIES WILL VARY THIS MORNING...GENERALLY MVFR VISIBILITIES WITH IFR CEILINGS THROUGH 14Z. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO TRACK NORTHEAST INTO THE CENTRAL AND NORTHERN TERMINALS FROM 08Z THROUGH 14Z. SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED TO REFORM BY 20Z ACROSS THE WESTERN TERMINALS. CEILINGS AND VISBILITIES WILL FALL BACK TO IFR CONDITIONS IN SHOWERS...SCATTERED THUNDERSTORMS AND AREAS OF FOG AFTER 00Z TONIGHT. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY FOR SEAS TODAY FROM MONTAUK TO NANTUCKET (ANZ 255). SHORT TERM...STRAUSS LONG TERM...WTB
Hazardous weather outlook, Aug 11, 5:55 AM EDT, 9 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 555 AM EDT WED AUG 11 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-120955- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 555 AM EDT WED AUG 11 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... SCATTERED THUNDERSTORMS WILL OCCUR TODAY AND TONIGHT. THESE STORMS WILL CONTAIN HAZARDOUS LIGHTNING. DURING THE AFTERNOON...A FEW STORMS MAY PRODUCE WIND GUSTS TO 55 MPH IN THE CONNECTICUT VALLEY AND ALONG THE HILLS TO THE WEST. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE. A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ALONG THE COASTAL WATERS FROM NANTUCKET TO MONTAUK NEW YORK. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... HEAVY DOWNPOURS ASSOCIATED WITH THE REMAINS OF TROPICAL STORM BONNIE WILL MOVE THROUGH SOUTHERN NEW ENGLAND ON FRIDAY AND FRIDAY NIGHT. RAINFALL WILL AMOUNT TO BETWEEN 1 AND 2 INCHES...WITH POTENTIAL FOR ISOLATED DOWNPOURS BRINGING 3 TO 4 INCHES. POOR DRAINAGE FLOODING IS POSSIBLE FRIDAY. HEAVY DOWNPOURS ASSOCIATED WITH THE REMAINS OF TROPICAL STORM CHARLEY WILL MOVE THROUGH SOUTHERN NEW ENGLAND LATE SUNDAY AND SUNDAY NIGHT. RAINFALL WILL AMOUNT TO BETWEEN 1 AND 3 INCHES...WITH POTENTIAL FOR ISOLATED DOWNPOURS BRINGING UP TO 5 INCHES. ROUGH SEAS WILL CONTINUE ALONG THE WATERS FROM PROVINCETOWN TO MONTAUK FROM FRIDAY TO SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTERS SHOULD MONITOR CONDITIONS THIS AFTERNOON AND EVENING... ESPECIALLY IN AREAS WEST AND NORTHWEST OF WORCESTER. SPOTTERS SHOULD BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE. WTB
In the hours before
Special weather statement, Aug 11, 3:04 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 304 PM EDT WED AUG 11 2004 MAZ002-003-008-111930- EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-WESTERN HAMPSHIRE MA- 304 PM EDT WED AUG 11 2004 AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL 3 MILES SOUTHEAST OF WORTHINGTON...OR ABOUT 12 MILES WEST OF NORTHAMPTON...MOVING NORTHEAST AT 30 MPH. THIS STORM WILL ALSO PRODUCE VERY HEAVY DOWNPOURS. THE THUNDERSTORM WILL BE NEAR...CUMMINGTON AND GOSHEN BY 310 PM EDT...ASHFIELD AND HAWLEY BY 320 PM EDT...BUCKLAND AND SHELBURNE BY 330 PM EDT. OTHER SHOWERS AND THUNDERSTORMS MAY FOLLOW THE TRACK OF THIS ONE. LOCALLY HEAVY RAIN MAY CAUSE FLOODING OF POOR DRAINAGE AREAS. DO NOT ATTEMPT TO CROSS ANY ROADS COVERED BY WATER. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. MCCORMICK THOMPSON
Special weather statement, Aug 11, 3:21 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 321 PM EDT WED AUG 11 2004 MAZ003-010-111945- EASTERN FRANKLIN MA-EASTERN HAMPSHIRE MA- 321 PM EDT WED AUG 11 2004 AT 316 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL AND VERY HEAVY DOWNPOURS OVER HADLEY...OR ABOUT 4 MILES SOUTHWEST OF AMHERST...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR...LEVERETT BY 330 PM EDT...SHUTESBURY AND PELHAM BY 340 PM EDT. THIS STORM AND OTHER THUNDERSTORMS IN THE AREA MAY PRODUCE TORRENTIAL DOWNPOURS THAT CAUSE LOCALIZED STREET FLOODING. DO NOT ATTEMPT TO CROSS FLOODED ROAD SURFACE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. MCCORMICK THOMPSON
Special weather statement, Aug 11, 3:34 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 334 PM EDT WED AUG 11 2004 MAZ002-003-111945- EASTERN FRANKLIN MA-WESTERN FRANKLIN MA- 334 PM EDT WED AUG 11 2004 AT 333 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO AT LEAST 40 MPH AND SMALL HAIL 4 MILES SOUTHWEST OF COLRAIN...OR ABOUT 8 MILES WEST OF GREENFIELD...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR...COLRAIN BY 340 PM EDT...LEYDEN BY 350 PM EDT. THIS STORM WILL ALSO PRODUCE TORRENTIAL DOWNPOURS...AND MAY CAUSE LOCALIZED FLOODING OF POOR DRAINAGE AREAS. DO NOT ATTEMPT TO DRIVE THROUGH ANY FLOODED ROADWAYS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. MCCORMICK THOMPSON
Special weather statement, Aug 11, 3:35 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 335 PM EDT WED AUG 11 2004 MAZ006-007-112000- EASTERN ESSEX MA-WESTERN ESSEX MA- 335 PM EDT WED AUG 11 2004 AT 333 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH...SMALL HAIL AND VERY HEAVY DOWNPOURS 2 MILES NORTH OF BOXFORD...OR ABOUT 8 MILES EAST OF LAWRENCE...MOVING NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR...GEORGETOWN AND GROVELAND BY 340 PM EDT...NEWBURYPORT AND AMESBURY BY 350 PM EDT. THIS STORM MAY PRODUCE TORRENTIAL DOWNPOURS THAT CAUSE LOCALIZED STREET FLOODING. DO NOT ATTEMPT TO CROSS FLOODED ROADWAYS. DUNHAM
Special weather statement, Aug 11, 3:38 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 338 PM EDT WED AUG 11 2004 MAZ004-026-112015- NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA- 338 PM EDT WED AUG 11 2004 AT 333 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 4 MILES SOUTHWEST OF WESTMINSTER...OR ABOUT 9 MILES WEST OF LEOMINSTER...MOVING NORTHEAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR...FITCHBURG AND ASHBURNHAM BY 350 PM EDT...ASHBY AND TOWNSEND BY 410 PM EDT. THIS STORM WILL ALSO PRODUCE TORRENTIAL DOWNPOURS...AND MAY CAUSE LOCALIZED STREET FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH ANY FLOODED ROADWAYS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT WEDNESDAY EVENING FOR NORTHERN CONNECTICUT AND WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE. MCCORMICK THOMPSON
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 2:29 PM EDT | Severe Thunderstorm Warning | BOX | Hampden, Hampshire | 46 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.